Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 94, NWS Springfield, MO

June 13, 2008Barton County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 13, 2008, 2:40 AM CDT for Barton County, St. Clair County, Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 2:40 AM CDT (07:40 UTC)
Expired
Jun 13, 2008, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:16 AM CDTHEAVY RAIN 2.5Collins, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 130741
FFWSGF
MOC011-185-217-131400-
/O.NEW.KSGF.FF.W.0094.080613T0740Z-080613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 900 AM CDT.

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO
  AN INCH AND A HALF HAVE OCCURRED WITH THE STORMS ALREADY WITH
  AN ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  LAMAR...NEVADA...VERDELLA...APPLETON CITY...GOLDEN CITY...
  LIBERAL...LOWRY CITY...MINDENMINES...OSCEOLA...SCHELL CITY...
  SHELDON AND WALKER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3806 9461 3804 9425 3803 9426 3806 9413
      3803 9407 3821 9405 3820 9352 3795 9352
      3792 9353 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3735 9409 3736 9462

$$

LINDENBERG
3 follow-up statements
000 
WGUS73 KSGF 131013
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT FRI JUN 13 2008

MOC011-185-217-131400-
/O.CON.KSGF.FF.W.0094.000000T0000Z-080613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON MO-VERNON MO-ST. CLAIR MO-
509 AM CDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BARTON...ST. CLAIR AND VERNON COUNTIES...

AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ACROSS THE WARNED AREA. 
SINCE MIDNIGHT...ESTIMATED RAINFALL AMOUNTS OF TWO TO THREE INCHES 
HAVE FALLEN ACROSS SOUTHERN VERNON...NORTHERN BARTON AND PORTIONS OF 
SOUTHEAST ST CLAIR COUNTY...OR AROUND THE COMMUNITIES OF MOUNDVILLE 
...MILO...AND COLLINS. RAINFALL RATES OF TWO TO THREE INCHES PER 
HOUR HAVE BEEN REPORTED THIS MORNING AS THE THUNDERSTORMS MOVED 
THROUGH THE AREA. ADDITIONAL THUNDERSTORMS MOVING ACROSS SOUTHERN 
KANSAS WILL PRODUCE AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL 
ACROSS THE WARNED AREA THROUGH 9 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3806 9461 3804 9425 3803 9426 3806 9413
      3803 9407 3821 9405 3820 9352 3795 9352
      3792 9353 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3735 9409 3736 9462
TIME...MOT...LOC 1009Z 180DEG 0KT 3791 9397

$$

JLT
000 
WGUS73 KSGF 131227
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 AM CDT FRI JUN 13 2008

MOC011-185-217-131400-
/O.CON.KSGF.FF.W.0094.000000T0000Z-080613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON MO-VERNON MO-ST. CLAIR MO-
724 AM CDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BARTON...ST. CLAIR AND VERNON COUNTIES...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR 
ACROSS THE WARNED AREA. SINCE 3 AM...THE HEAVIEST RAINFALL HAS 
OCCURRED NEAR MOUNDVILLE...SHELDON AND COLLINS WHERE LOCALLY TWO 
INCHES HAS FALLEN. ELSEWHERE...RAINFALL AMOUNTS HAVE RANGED FROM ONE 
TO TWO INCHES. AN ADDITIONAL ONE HALF...TO LOCALLY ONE INCH WILL 
FALL THROUGH 9 AM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3806 9461 3804 9425 3803 9426 3806 9413
      3803 9407 3821 9405 3820 9352 3795 9352
      3792 9353 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3735 9409 3736 9462
TIME...MOT...LOC 1224Z 180DEG 0KT 3791 9397

$$

JLT
000 
WGUS73 KSGF 131353
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT FRI JUN 13 2008

MOC011-185-217-131402-
/O.EXP.KSGF.FF.W.0094.000000T0000Z-080613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON MO-VERNON MO-ST. CLAIR MO-
852 AM CDT FRI JUN 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR BARTON...ST.
CLAIR AND VERNON COUNTIES...

ALTHOUGH THE FLASH FLOOD WARNING WILL EXPIRE AT 9 AM...LIGHT TO 
MODERATE RAINFALL WILL CONTINUE THROUGH THE AFTERNOON AND CAUSE 
ADDITIONAL RUNOFF. THEREFORE...A FLOOD WARNING WILL REPLACE THE 
FLASH FLOOD WARNING AT 9 AM. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3806 9461 3804 9425 3803 9426 3806 9413
      3803 9407 3821 9405 3820 9352 3795 9352
      3792 9353 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3735 9409 3736 9462
TIME...MOT...LOC 1352Z 180DEG 0KT 3791 9397

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 1:13 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 1:13 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 AM CDT FRI JUN 13 2008

.UPDATE...

WIND GUST THREAT INCREASING...SEEING BOWING WITH INDIVIDUAL CELLS AS
THEY TRAIN NORTHEAST INTO THE WESTERN CWFA. CALLS TO LAW
ENFORCEMENT AND AWOS OBS SHOWING 40 MPH WIND GUSTS SO FAR. KCNU
HAD CLOSE TO AN INCH OF RAIN OVER ROUGHLY AN HOUR...AND SIMILAR
RAINFALL RATES CAN BE EXPECTED IN SOUTHEAST KS INTO WEST CNTRAL MO
OVER THE NEXT COUPLE OF HOURS.

DSA

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...EXPECT STORMS TO GRADUALLY MOVE
INTO THE TAF SITES OVERNIGHT. WILL GENERALLY SEE MVFR CEILINGS
WITH MVFR TO IFR VISIBILITY AT TIMES WITH HEAVIER SHOWERS. DIFFUSE
FRONTAL PASSAGE WILL OCCUR SOMETIME ON FRI...BUT CONVECTIVE
ACTIVITY WILL LIKELY PLAY HAVOC WITH TRYING TO TIME THE FRONTAL
PASSAGE TIME. IN GENERAL...CEILINGS SHOULD LOWER FOR A PERIOD OF
TIME IN THE WAKE OF THE EXITING CONVECTION...AND HAVE SOMEWHAT
LOWER CEILINGS IN THE TAFS IN THE AFTERNOON TO REFLECT THIS. SOME
FOG MAY BE POSSIBLE FRI NIGHT WITH A MOIST GROUND AND DECOUPLED BOUNDARY
LAYER...BUT HEAVIER FOG WILL LIKELY BE AFTER THE VALID TIME OF
THIS TAF SET. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>070-
     077>081-088-089.

KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 12, 11:01 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT THU JUN 12 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1101 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS. THE MOST LIKELY
  HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL UP TO
  THE SIZE OF GOLF BALLS...AND HEAVY RAIN AND FLOODING. A BRIEF
  ISOLATED TORNADO CANNOT BE RULED OUT...BUT THE OVERALL THREAT
  FOR TORNADOES IS LOW.

  AREAS AFFECT AND TIMING:

  MIDNIGHT TO 3 AM...NORTHWEST OF A LINE FROM NEOSHO TO BOLIVAR TO
  ELDON.

  FROM 3 AM TO 6 AM...NORTHWEST OF A LINE FROM CASSVILLE TO
  MARSHFIELD TO ROLLA.

  THE OVERALL BEST CHANCE FOR SEVERE WEATHER WILL BE CONFINED TO
  NORTHWEST SECTIONS OF THE OUTLOOK AREA. A SEVERE THUNDERSTORM
  WATCH IS IN EFFECT FOR COUNTIES ROUGHLY ALONG AND NORTHWEST OF A
  LINE FROM NEOSHO TO BOLIVAR TO ELDON.

  DISCUSSION:

  A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ALONG A COLD
  FRONT THAT EXTENDS FROM NORTHERN MISSOURI INTO SOUTH CENTRAL
  KANSAS. INCREASING LOW LEVEL FLOW INTO THE FRONTAL BOUNDARY WILL
  CAUSE THE THUNDERSTORMS TO INCREASE IN AREAL COVERAGE LATE THIS
  EVENING AND OVERNIGHT AS THEY MOVE INTO WESTERN SECTIONS OF THE
  OUTLOOK AREA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL
  CONTINUE TO SUPPORT STRONG TO SEVERE STORMS INTO EXTREME
  SOUTHEAST KANSAS AND INTO PARTS OF WEST
  CENTRAL...SOUTHWEST...AND CENTRAL MISSOURI OVERNIGHT.

  VERY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE
  MAINLY NORTH OF A JOPLIN TO LEBANON LINE TONIGHT WHERE A FLASH
  FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH
  HEAVY RAINFALL AND FLOODING WILL CONTINUE FRIDAY. THE RISK OF
  SEVERE WEATHER WILL BE DEPENDENT UPON HOW MUCH CLEARING AND
  RESULTING INSTABILITY DEVELOPS. IF SUFFICIENT CLEARING TAKES
  PLACE...SEVERE STORMS WILL BE POSSIBLE MAINLY ACROSS FAR
  SOUTHERN MISSOURI.

  ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON
  INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER SOUTHEAST KANSAS
  AND PARTS OF SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:05 AM CDTFlash Flood WarningSGFMorgan6 hr
Jun 13, 4:36 AM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Dade, Dallas, Hickory and 3 more6 hr
Jun 13, 6:30 AM CDTAreal Flood AdvisorySGFLawrence, Newton4 hr
Jun 13, 7:10 AM CDTAreal Flood AdvisorySGFBarry, Christian, Greene, McDonald, Stone4 hr
Jun 13, 7:36 AM CDTAreal Flood AdvisorySGFLaclede, Maries, Phelps, Pulaski, Webster, Wright3 hr
Jun 13, 8:31 AM CDTFlash Flood WarningSGFNewton9 hr
Jun 13, 8:58 AM CDTAreal Flood WarningSGFBarton, St. Clair, Vernon24 hr
Jun 13, 9:53 AM CDTAreal Flood AdvisorySGFLawrence3 hr
Jun 13, 9:53 AM CDTRiver Flood WarningSGFCedar58 hr
Jun 13, 10:04 AM CDTFlash Flood WarningSGFGreene8 hr
Jun 13, 11:01 AM CDTAreal Flood AdvisorySGFBarton, Camden, Cedar, Dade, Dallas, Hickory and 5 more6 hr
Jun 13, 11:45 AM CDTFlash Flood WarningSGFLawrence6 hr
Jun 13, 12:05 PM CDTFlash Flood WarningSGFDallas, Laclede, Pulaski, Webster, Wright6 hr
Jun 13, 12:45 PM CDTFlash Flood WarningSGFDade, Jasper, Polk5 hr
Jun 13, 2:23 PM CDTFlash Flood WarningSGFBarry, Christian, Dent, Douglas, Phelps, Stone and 1 more6 hr
Jun 13, 2:29 PM CDTSevere Thunderstorm WarningSGFShannon30 min
Jun 13, 2:37 PM CDTRiver Flood WarningSGFJasper53 hr
Jun 13, 3:51 PM CDTFlash Flood WarningSGFBarry, McDonald4 hr
Jun 13, 4:47 PM CDTSevere Thunderstorm WarningSGFStone, Taney25 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark43 min
Jun 13, 5:20 PM CDTAreal Flood WarningSGFDade, Dallas, Greene, Jasper, Laclede, Lawrence and 5 more18 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.